Hope everyone’s year is off to a healthy start!
I want to dedicate this post to two questions I often get asked when I prescribe a new medication to a patient: 1. What side effects should I expect? 2. What should I do if I have a side effect?
These are both very important questions. Before starting a new medication I always fully educate my patients about the benefits, risks and alternative treatment options. This helps my patients to decide what treatments are right for them. All medications carry some risk of possible side effects; however, when my patients are empowered with knowledge they can worry less about possible complications.
What Side Effects Should I Expect When Starting a Medication?
Each individual medication has a unique profile of side effects. The FDA reviews clinical trial data to insure that the side effects reported by patients are tolerable and are outweighed by the benefits of the medication.
Before prescribing a medication to a patient, I discuss the possible side effects. Most times these side effects are minimal, well tolerated and last for only a few days. Starting medications at the lowest possible dose and slowly increasing the dose over time decreases the likelihood of side effects. However, there are cases when patients do not tolerate a medication and we need to stop it. These situations are rarely life threatening. Yet, for example, headaches, diarrhea or dizziness can be severe, uncomfortable and necessitate stopping the medication.
Many patients will read about their medication on the Internet. Others will try to decipher the informational insert that comes with the medication, which can be very fine print and difficult to understand. I provide my patients with information from reliable databases because you have to be very careful about which resources you trust on the Internet.
I recently came across a new resource, www.recallguide.org, which is very useful for patients to learn more about their medications. This website provides data, from reputable sources, including: The FDA approved uses of the medication, warnings, dosing, side effects and other useful information. The website also provides easy-to-read charts which are helpful to identify the most common side effects (see image below). I always recommend discussing this type of medical information with your doctor. However, this website is user friendly and provides useful information that can be used to augment a consultation with your physician.
|The side effect profile of acetaminophen (Tylenol) from recallguide.org|
What Do I Do If I Have a Side Effect?
I always hope that my patients tolerate a new medication without any problems. However, side effects sometimes do inevitably occur and we have to be ready to respond accordingly. If a side effect is minimal, and tolerable, I recommend giving it a week to resolve. Many times our body becomes accustomed to the medication and after few days the minimal side effects will spontaneously resolve.
Side effects are not necessarily a cause for worry or a sign of a problem. For example, outside of the brain the largest number of Serotonin receptors are in the gut. Therefore, it is not uncommon for patients to have an upset stomach when starting antidepressants. We want increased Serotonin in the brain but unfortunately the medications also raise Serotonin levels in our gut as well. This can lead to upset stomach, indigestion and, in some cases, diarrhea. However, once the gut gets acclimated to the changes in serotonin, the side effects will often quickly resolve. Therefore, in the case of minimal and tolerable side effects, experiencing side effects after starting a medication should not always be a cause for alarm. That is also why I discuss these possibilities with my patients before starting a medication. When you know what to expect, you are not worried or caught off guard by the harmless and tolerable side effects.
While most side effects are minimal and should be expected to resolve quickly, there are some cases when side effects are severe and cause a patient to not tolerate a medication. If you have a side effect that impairs your ability to carry out your daily activities or sleep, then you should immediately notify your doctor; for example, if the upset stomach (mentioned above) becomes severe (i.e. repeated bouts of diarrhea or vomiting). Side effects that impair your ability to work or carry out your normal activities outweigh the benefits of the medication (why the medication was prescribed). You should speak with your doctor and decide what the next best steps to take are.
I hope this information helps you to better understand what to expect when starting a new medication and how to handle possible side effects. For more information, or if you have specific questions about your medications, speak with your doctor or pharmacist.
For more information about The Treatment of Depression (for patients), A Guide to Treating Depression (for Healthcare Professionals) and Additional Suggestions and Tips to Improve Your Mental Health, please read my previous posts using these links.